After the Sacramento County Division of Public Health said it had received reports of at least a dozen poisoning overdoses tied to the ingestion of Norco at area hospitals in the past few days, a local nurse said this weekend, “I’ve never, in a decade of emergency nursing, seen overdoses like this.”
Norco is a strong prescription medication containing both acetaminophen and hydrocodone. Health officials believe the Norco these patients took was contaminated with the fast-acting synthetic opiate fentanyl.
The county could not provide any information about the condition of the patients – and whether any had died – or disclose where the cases occurred.
But the local nurse at an area hospital, who asked to remain anonymous, said patients began rolling into the emergency room with severe signs of overdose evening of March 23. .
Never miss a local story.
“They’re coming in by ambulance. We have to give repeated doses of Narcan (overdose antidote) to keep them alert and breathing. Their oxygen saturation is well below normal.”
The nurse said she had identified at least four patients who overdosed after ingesting Norco tablets, ranging in age from 18 to 45. The patients were heavily sedated, itching and in severe respiratory distress.
So far, three patients have told her that they did not receive the tablets from a pharmacy or physician.
Typically, Norco tablets are safe to take for pain relief in small doses. These patients had taken only one or two pills, the nurse said, leading her to believe they came from a batch of manufactured pills laced with fentanyl.
“I think this batch is bigger than we think, and we’re going to see more,” she said. “If they get a hold of these Norcos and take 10, they will die.”
At UC Davis Medical Center, 11 patients had been admitted with a Norco overdose as of March 27 , said spokeswoman Phyllis Brown.
Norco is a painkiller with a high risk of dependency, and can cause life-threatening respiratory distress when taken in high doses or when combined with other substances. Fentanyl is estimated to be 80 times as potent as morphine and hundreds of times more potent than heroin. It is odorless and colorless, and drugs contaminated with fentanyl cannot be easily distinguished from drugs that are not contaminated, county health officials said.
Fentanyl has been making headlines nationwide as the next big culprit in the opioid epidemic, and has contributed to other overdose crises in recent months. One central Florida TV station found that heroin laced with fentanyl killed 68 people in 2015. Earlier this month, fentanyl took 12 lives in a five-day span in the suburbs of Ohio, spurring the Centers for Disease Control and Prevention to release a report about the dangers of fentanyl abuse in that state.
At Recovery Happens, a Sacramento outpatient treatment center for adolescents and adults with drug abuse, addiction and mental health issues, Jon Daily, certified alcohol and drug counselor, said he sees teens as young as 14 abusing fentanyl, which is usually prescribed in patch form.
“It’s just another flavor of the ice cream,” he said, referring to fentanyl as a piece of the ongoing opioid epidemic.
While he had not heard of fentanyl being combined with Norco before, Daily said he has treated adolescents who extracted the moisture from the fentanyl packets into a syringe and then injected it. He suspects the spike in overdoses this week was among teens looking for some extra fun during spring break.
The health department is asking hospitals to report any suspected and confirmed opioid overdoses, according to a county news release. Signs and symptoms of opioid overdose include unconsciousness or unresponsiveness, trouble breathing or cessation of breathing, bluish discoloration of skin, vomiting and pinpoint pupils. Opioid overdose can be reversed with naloxone.
If you suspect that you or someone you know has ingested fentanyl-contaminated Norco, call 911.